Kansas, 2006

Winter Storm in Kansas, December 19 to 21, 2006

December 19 to 21, 2006 · NWS GLD · 13 events in 13 counties and zones

A slow-moving low pressure system produced significant snow and ice accumulations across eastern Colorado, southwest Nebraska and western Kansas. Snow totals of 6-12 inches were common along the Kansas-Colorado border, with 1/2-11/2 inch ice accumulations further east in the Norton and Hill City areas.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A slow-moving low pressure system produced significant snow and ice accumulations across eastern Colorado, southwest Nebraska and western Kansas. Snow totals of 6-12 inches were common along the Kansas-Colorado border, with 1/2-11/2 inch ice accumulations further east in the Norton and Hill City areas. This storm produced widespread power outages and brought down a communications tower in Norton county, as well as affecting many counties with heavy tree damage and loss of utility poles. Storm totals for each county include... Cheyenne: 6-9 snow, 1/4 ice. Rawlins: 3-5 snow, 1/2 ice. Decatur: 1 snow, 1 ice. Norton 1 snow, 1 ice. Sherman 5-10 snow, 1/4 ice. Thomas 3-5 snow, 1/2 ice. Sheridan: 4-6 snow, 3/4 ice. Graham: 2-4 snow, 1 ice. Wallace: 5 snow, 1/4 ice. Logan 2 snow, 1/2 ice. Gove: 2 snow, 1 ice. Greeley: 6 snow, 1/4 ice. Wichita: 3 snow, 1/2 ice. |Damage estimates are not yet available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 19, 11:31 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 19, 11:31 AM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1131 AM MST TUE DEC 19 2006

.UPDATE...BUSY DAY ON THE SHORT TERM DESK. UPDATED POPS AND PRECIP
TYPE TO BETTER REFLECT CURRENT AND ANTICIPATED TRENDS. LOWERED MAX
TEMPS ACROSS THE SOUTHWEST HALF OF THE CWA. VARIETY OF
PRECIPITATION ALREADY BEING REPORTED ACROSS THE CWA WITH AN
INCREASE IN INTENSITY AND COVERAGE EXPECTED THROUGH THE REMAINDER
OF THE AFTERNOON HOURS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 11 AM MST /12 PM CST/ THURSDAY FOR
     KSZ001-KSZ013-KSZ027-KSZ041.

     WINTER STORM WARNING UNTIL 12 PM CST THURSDAY FOR KSZ002-KSZ003-
     KSZ014-KSZ015-KSZ028-KSZ029-KSZ042.

     ICE STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST WEDNESDAY
     FOR KSZ004-KSZ016.

NE...WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR NEZ079.

     WINTER STORM WARNING UNTIL 12 PM CST THURSDAY FOR NEZ080-NEZ081.

CO...WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR COZ090-COZ091-
     COZ092.

&&

BLAIR
Hazardous weather outlook, Dec 19, 4:53 AM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
453 AM MST TUE DEC 19 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
453 AM MST TUE DEC 19 2006 /553 AM CST TUE DEC 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION WILL EXPAND IN COVERAGE THIS AFTERNOON
AND EVENING AS A POWERUL STORM SYSTEM APPROACHES FROM THE SOUTHWEST.

AN ICE STORM WARNING IS IN EFFECT THROUGH WEDNESDAY FOR GRAHAM AND
NORTON COUNTIES. FREEZING RAIN IS EXPECTED TO INCREASE THROUGH THE
EVENING HOURS CONTINUING THROUGH THE DAY ON WEDNESDAY BEFORE
GRADUALLY MIXING WITH SLEET AND CHANGING TO SNOW. SIGNIFICANT ICE
ACCUMULATIONS GREATER THAN ONE-HALF INCH ARE EXPECTED.

A WINTER STORM WARNING IS IN EFFECT FURTHER WEST...WHERE
SLEET...SNOW AND FREEZING RAIN WILL EXPAND IN COVERAGE THIS EVENING
AND CONTINUE THROUGH THE NIGHT. FREEZING RAIN AND SLEET WILL CHANGE TO
ALL SNOW WEST OF A LINE FROM MCCOOK TO THE MONUMENT ROCKS DURING THE
MORNING HOURS ON WEDNESDAY. LOCATIONS ALONG AND WEST OF A LINE FROM
BENKELMAN TO BREWSTER TO TRIBUNE ARE EXPECTED TO SEE A MIX OF SLEET
AND SNOW THIS EVENING CHANGING TO ALL SNOW BEFORE MIDNIGHT. SNOW MAY
BE HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZING RAIN AND SLEET WILL GRADUALLY CHANGE TO ALL SNOW FROM WEST
TO EAST DURING THE AFTERNOON HOURS ON WEDNESDAY. SNOW MAY BE HEAVY
AT TIMES. NORTHERLY WINDS WILL INCREASE WEDNESDAY AFTERNOON WITH
REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW. THE SNOW WILL
CONTINUE INTO THE DAY ON THURSDAY BEFORE DIMINISHING FROM WEST TO
EAST. TOTAL SNOWFALL ACCUMULATIONS OF 10-15 INCHES ARE EXPECTED WEST
OF HIGHWAY 83 WHILE SIGNIFICANT AMOUNTS OF ICE WILL BE POSSIBLE
ALONG AND EAST OF HIGHWAY 83. IF FREEZING RAIN AND SLEET CHANGE TO
SNOW FASTER THAN ANTICIPATED...SNOWFALL ACCUMULATIONS WILL BE MUCH
HIGHER EAST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW DEPTH OR SIGNIFICANT ICING WOULD BE APPRECIATED.

MCGUIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Greeley

When
December 19, 2:00 PM MST to December 21, 10:00 AM MST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Six inches of snow reported, following 1/4 of ice from freezing rain.

Winter Storm, Wallace

When
December 19, 3:00 PM MST to December 21, 12:00 PM MST
Where
Wallace forecast zone
Reported by
COOP Observer
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Five inches of snow reported, following 1/4 of ice from freezing rain.

Winter Storm, Wichita

When
December 19, 4:00 PM CST to December 21, 3:00 PM CST
Where
Wichita forecast zone
Reported by
COOP Observer
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Three inches of snow reported, following 1 of ice from freezing rain.

Winter Storm, Cheyenne

When
December 19, 5:00 PM CST to December 21, 1:00 PM CST
Where
Cheyenne forecast zone
Reported by
COOP Observer
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Six to nine inches of snow fell on top of 1/4 inch of ice.

Winter Storm, Rawlins

When
December 19, 5:00 PM CST to December 21, 5:00 PM CST
Where
Rawlins forecast zone
Injuries
0 direct, 6 indirect
Reported by
COOP Observer
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Three to five inches of snow fell on top of 1/2 inch of ice. Six people were injured when their vehicle skidded on icy roads 10 miles south of Atwood. The vehicle left the road and hit a shed.

Winter Storm, Sherman

When
December 19, 4:00 PM MST to December 21, 2:00 PM MST
Where
Sherman forecast zone
Injuries
0 direct, 3 indirect
Reported by
COOP Observer
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Five to ten inches of snow reported, following 1/4 ice from freezing rain. Two vehicle rollover accidents were reported by the local newspaper, with one accident resulting in three injuries. Numerous other minor accidents and slideoffs occurred with the storm as a result of slippery roads.

Winter Storm, Thomas

When
December 19, 5:00 PM CST to December 21, 5:00 PM CST
Where
Thomas forecast zone
Reported by
COOP Observer
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Three to five inches of snow reported, following 1/2 ice from freezing rain.

Winter Storm, Logan

When
December 19, 5:00 PM CST to December 21, 5:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Two to three inches of snow reported, following 1/2 of ice from freezing rain.

Winter Storm, Decatur

When
December 19, 11:00 PM CST to December 21, 3:00 PM CST
Where
Decatur forecast zone
Reported by
COOP Observer
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Freezing rain resulted in one inch of ice across much of the county. Widespread power outages occurred with tree and utility pole damage common.

Winter Storm, Norton

When
December 19, 11:00 PM CST to December 21, 3:00 PM CST
Where
Norton forecast zone
Reported by
COOP Observer
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Freezing rain resulted in one inch of ice across much of the county. A communications tower 2 miles south of Norton collapsed due to the weight of ice. Widespread power outages occurred with tree and utility pole damage common.

Winter Storm, Sheridan

When
December 19, 11:00 PM CST to December 21, 4:00 PM CST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Four to six inches of snow reported, following 3/4 ice from freezing rain. Widespread power outages occurred with tree and utility pole damage common.

Winter Storm, Graham

When
December 19, 11:00 PM CST to December 21, 3:00 PM CST
Where
Graham forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Two to four inches of snow reported, following 1 ice from freezing rain.

Winter Storm, Gove

When
December 19, 11:00 PM CST to December 21, 5:00 PM CST
Where
Gove forecast zone
Reported by
COOP Observer
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Two inches of snow reported, following 1 of ice from freezing rain. Widespread power outages occurred with tree and utility pole damage common.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9770, 9767, 9771, 9757, 9758, 9763, 9764, 9768, 9759, 9760, 9765, 9766, 9769.